Hail, Johnson
- When
- April 23, 2:56 PM CST
- Where
- Johnson County, 0.87 mi SE of St Mary
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.420, -96.270
Public estimated hail up to 0.75 in diameter from an mPING report.
Through the afternoon and evening, scattered thunderstorms developed in southeast NE and southwest IA. The thunderstorms were pulse-like, quickly increasing in strength before weakening just as quick.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Through the afternoon and evening, scattered thunderstorms developed in southeast NE and southwest IA. The thunderstorms were pulse-like, quickly increasing in strength before weakening just as quick. Overall, hail reports ranged anywhere from 0.50-1 with wind gusts measuring up to 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 23, 2:03 PM CST, 53 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 303 PM CDT Wed Apr 23 2025 .KEY MESSAGES... - Scattered to numerous thunderstorms developing this afternoon into tonight. A few strong to severe storms are possible, mainly south of I-80. - Scattered storms continue Thursday through Thursday night, again with a few strong storms possible. The weekend looks to be mostly dry. - While some details remain uncertain, there is potential for severe thunderstorms to move across much of the area on Monday. && .DISCUSSION... Issued at 303 PM CDT Wed Apr 23 2025 ...Remainder of this afternoon through tonight... Numerous thunderstorms have developed this afternoon over northeast KS with activity focused along a w-e-oriented surface boundary residing in that area. Latest HRRR output suggests that convective outflow from those storms is likely to initiate additional thunderstorms across an increasingly larger portion of southeast NE, and eventually southwest IA, late this afternoon into evening. While vertical shear is generally weak, the presence of a steep-lapse-rate, moderately unstable air mass will support vigorous up/downdrafts capable of hail up to quarter size and/or wind gusts up to 60 mph into this evening. Additionally, some potential for excessive rainfall and isolated flash flooding could materialize near the NE-KS border if the ongoing storms continue to drift north. Since the CAMs have struggled to resolve the ongoing KS storms, there is considerable uncertainty in the location and coverage of any subsequent shower and thunderstorm activity later tonight. That being said, general model consensus depicts another wave of convection moving into the area from the west by around midnight with that activity persisting through the overnight hours. Severe-weather potential with the second round of storms currently appears to be low. ...Thursday and Thursday night... Showers and thunderstorms are likely to be ongoing tomorrow morning ahead of a low-amplitude shortwave trough, which will progress through the mid MO Valley later in the day. Latest CAM data suggest a gradual decrease in areal coverage of the morning convection by midday with the air mass gradually destabilizing along and to the south of the residual cloud debris. By afternoon, the CAMs indicate renewed thunderstorm development (including a signal for rotating updrafts) across portions of far eastern NE and western IA amidst a moderately unstable and modestly sheared environment. While organized severe storms are not anticipated, the potential exist for a few storms capable of isolated occurrences of hail and/or winds approaching severe levels. The afternoon showers and thunderstorms are expected to shift east of the area by Thursday evening with an additional round of showers and storms potentially moving into our area late Thursday night into Friday morning. ...Friday and Saturday... A midlevel ridge is expected to build over the central U.S. during this timeframe. with surface high pressure progressing east through the mid MO Valley. That pattern evolution should support a period of dry conditions, especially from Friday afternoon through Saturday morning, with increasing shower and thunderstorm chances (15-30%) by Saturday afternoon, mainly west of the Missouri River. High temperatures are forecast to be in the 60s both days. ...Saturday night through Monday... The 12z global models are in reasonably good agreement in the progression of a vigorous, mid/upper-level trough initially over the Interior West into the Great Plains on Monday into Monday night, where it will phase with a polar-branch shortwave trough moving through the north-central states. At the surface, lee cyclogenesis will commence Sunday over the central High Plains with the surface low subsequently developing northeast through the northern Plains into upper MS Valley on Monday. An attending cold front is forecast to move through the mid MO Valley Monday afternoon and Monday night. The dynamic response to the approaching mid-level trough will be manifest as a low-level jet (LLJ) over the central Plains by as early as Saturday night. Heat and moisture fluxes occurring along that feature will support air mass destabilization with PoPs increasing to 30-60% Saturday night into Sunday morning. While 30-40% PoPs will be maintained into Sunday afternoon, it's possible these numbers are too high as any appreciable forcing for ascent is expected to remain to the west of our area, in closer proximity to the developing lee cyclone. The LLJ will be maintained through the day on Sunday, leading to breezy to potentially windy conditions with highs in the 70s. We could see another round of elevated thunderstorms develop (30-50% PoPs) again Sunday night as the nocturnal LLJ reintensifies. By then, the presence of a moist, moderately unstable air mass could support a few strong to severe storms. On Monday, strong height falls attendant to the phasing troughs are forecast to overspread the northern and central Plains where a moderate to strongly unstable air mass is expected to exist, along and east of the cold front. The specific location of the front remains uncertain, and that will ultimately dictate how much of our area will be at risk for severe weather. Where storms do develop, the combination of relatively strong vertical shear and the degree of instability will favor organized storm modes capable of all severe weather hazards. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1213 PM CDT Wed Apr 23 2025 Considerable model variability exists in the location and coverage of shower and thunderstorm activity later today through tonight, due to relatively weak forcing for ascent. More weight was given to the most recent runs of the HRRR for the -TSRA/-SHRA timing and duration at the terminal locations. VFR conditions are likely to prevail into this evening with increasing chances for periods of MVFR ceilings/visibilities in and near thunderstorms tonight. Highest confidence in prevailing MVFR ceilings is at KOFK and KLNK late tonight into Thursday morning, which have been included in the forecast. Finally, winds will fluctuate between northeast and southeast with the most variable direction expected at KOMA, which will lie close to a stationary front. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Mead AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 323 PM CDT Wed Apr 23 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 323 PM CDT Wed Apr 23 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday A few strong to severe storms are possible through about midnight, mainly along and south of I-80. The strongest storms may produce hail up to an inch in diameter and/or isolated damaging wind gusts. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday Additional rounds of storms are expected Thursday into very early Friday. A few strong storms will once again be possible, especially Thursday afternoon and evening. Monday may feature the greatest chance for scattered severe thunderstorms over the next 7 days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight or tomorrow.
The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Public estimated hail up to 0.75 in diameter from an mPING report.
Law enforcement reported measured hail up to 1 in diameter.
Measured wind gust of 59 mph from Nebraska City AWOS KAFK.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248381, 1248382, 1248383.